Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 4:36 AM CDT for 4 counties in South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2019, 4:36 AM CDT (09:36 UTC)
- Expired
- Jun 27, 2019, 5:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:05 AM CDT | HAIL 1 | 1 W Madison, SD | RECEIVED REPORT VIA TWITTER, DIME TO QUARTER-SIZED HAIL WITH MOST OF THE HAIL FALLING AS PEA TO DIME-SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:01 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1058 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.1
The text
As transmitted.
694
WUUS53 KFSD 270936
SVRFSD
SDC077-079-087-097-271015-
/O.NEW.KFSD.SV.W.0019.190627T0936Z-190627T1015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
436 AM CDT Thu Jun 27 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Kingsbury County in east central South Dakota...
Lake County in east central South Dakota...
Southeastern Miner County in east central South Dakota...
North central McCook County in southeastern South Dakota...
* Until 515 AM CDT.
* At 436 AM CDT, a severe thunderstorm was located near Canova, or 17
miles west of Lake Herman State Park, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Winfred around 450 AM CDT.
Lake Herman State Park around 500 AM CDT.
Ramona around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4380 9751 4395 9768 4426 9723 4402 9695
TIME...MOT...LOC 0936Z 230DEG 37KT 4394 9750
HAIL...1.00IN
WIND...60MPH
$$
JM2 follow-up statements
630
WWUS53 KFSD 270955
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
455 AM CDT Thu Jun 27 2019
SDC087-271005-
/O.CAN.KFSD.SV.W.0019.000000T0000Z-190627T1015Z/
McCook SD-
455 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCCOOK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
east central South Dakota.
LAT...LON 4385 9739 4402 9758 4426 9723 4402 9695
TIME...MOT...LOC 0955Z 230DEG 37KT 4407 9729
$$
SDC077-079-097-271015-
/O.CON.KFSD.SV.W.0019.000000T0000Z-190627T1015Z/
Kingsbury SD-Lake SD-Miner SD-
455 AM CDT Thu Jun 27 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR SOUTHEASTERN KINGSBURY...LAKE AND SOUTHEASTERN MINER COUNTIES...
At 455 AM CDT, a severe thunderstorm was located near Ramona, or 8
miles northwest of Lake Herman State Park, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Ramona around 505 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9739 4402 9758 4426 9723 4402 9695
TIME...MOT...LOC 0955Z 230DEG 37KT 4407 9729
HAIL...1.00IN
WIND...60MPH
$$
JM032
WWUS53 KFSD 271011
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
511 AM CDT Thu Jun 27 2019
SDC077-079-097-271021-
/O.EXP.KFSD.SV.W.0019.000000T0000Z-190627T1015Z/
Kingsbury SD-Lake SD-Miner SD-
511 AM CDT Thu Jun 27 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY...LAKE
AND SOUTHEASTERN MINER COUNTIES WILL EXPIRE AT 515 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
east central South Dakota.
LAT...LON 4385 9739 4402 9758 4426 9723 4402 9695
TIME...MOT...LOC 1011Z 230DEG 37KT 4417 9712
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:41 AM CDT, 55 minutes earlier.
Area forecast discussion, Jun 27, 3:41 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 341 AM CDT Thu Jun 27 2019 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Thu Jun 27 2019 Complicated forecast this morning with well developed complex of storms working east across South Dakota. Wake low has developed on the backside of the system, with the winds gusting to near 60 mph in Faith. On the southern edge of the complex, have had reports of heat bursts in Mission SD. For this morning, followed the idea of the HiRes ARW and Experimental HRRR which focus the complex mainly along and north of highway 14 as the cap over the region looks to be quite strong with 10-11 C at 700 mb. Still wouldn't rule out an isolated storm or two to try to develop on the south side of the complex. If the storm is able to organize slightly, agree with SPC large hail up to 2" are possible. With the complex, potential for wind gusts to approach 65 mph. Models are hinting that as the complex works east, it may try to work south across southwest Minnesota following the thermal ridge. Bulk shear is also slightly stronger, so may be the potential for a few severe reports despite diurnal timing. With cold pool lingering across the northeast portion of the forecast area, have fairly tight gradient in forecast high from the northeast to the south. Picture for tonight is unclear as some of the convective allowing solutions indicate the potential for convection to redevelop along an outflow boundary late in the day. Have added low pops east of highway 59 in southwest Minnesota into Northwest Iowa for the potential, though it appears focus will be east. .LONG TERM...(Friday through Wednesday) Issued at 340 AM CDT Thu Jun 27 2019 Abbreviated discussion beyond today and tonight with active weather. Heat still expected Friday through Sunday with heat index values of 95-105 F. The peak of the heat appears to be on Saturday with widespread 100-105 heat index values. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1135 PM CDT Wed Jun 26 2019 Convective potential through the first half of this TAF period has trended north and slower in latest model runs. Confidence is lower that KFSD will see any thunderstorms, so removed thunder for now, but will keep a mention of showers mid-late Thursday morning to indicate favored time frame, should storms develop far enough south. Confidence still somewhat higher for KHON, though now looking more likely toward pre-dawn hours (10Z-12Z) than during the overnight. Confidence also somewhat higher than KSUX will remain well south of the convective activity. After 18Z Thursday, convection expected to push east of the area, though a few model solutions indicate chance of redevelopment into southwest Minnesota late in this TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...JH
Hazardous weather outlook, Jun 26, 6:20 AM CDT, 22 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 620 AM CDT Wed Jun 26 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-271000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 620 AM CDT Wed Jun 26 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible tonight. These storms will be capable of producing winds to 65 mph and hail to the size of golfballs. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will warm into the 90s on Friday through Sunday. With dew points near 70, heat indicies of 95 to 105 can be expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 9 PM tonight.
In the hours before
Local storm report, Jun 27, 4:19 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 AM CDT THU JUN 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM HAIL 5 WSW ALEXANDRIA 43.63N 97.87W
06/27/2019 M0.70 INCH HANSON SD TRAINED SPOTTER
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:34 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, McCook | 41 min |
| Jun 27, 3:57 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner | 48 min |
| Jun 27, 8:18 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha, Turner | 117 min |
| Jun 27, 9:14 AM CDT | Flash Flood Warning | FSD | Lincoln | 3 hr |
| Jun 27, 10:22 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 52 hr |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 4 days |
| Jun 27, 12:36 PM CDT | River Flood Warning | FSD | Union | 31 days |
| Jun 27, 2:26 PM CDT | River Flood Warning | FSD | Minnehaha | 7 hr |
| Jun 27, 3:15 PM CDT | Heat Advisory | FSD | Aurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.